Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
174 Doctors are Online

Cause schizophrenic symptoms after taking migraine medication and smoking - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: Medicines and Side Effects
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2347 Questions
User :   I am currently taking 150-200mg of topamax for migranes. I smoked weed and I started freaking out, hallucinating. It's been 2 days and I still have yet to feel better. I'm constantly scared, i feel out of touch with reality. I don't know what is real and what is now. I also get very dizzy all of the time. I read online that the topamax attaches to proteins in the brain to prevent the headaches, and the thc in the marijuana did too. and it can cause schizophranic like freakouts.
Doctor :   Hi
Doctor :   I am here
Doctor :   Let me read your query
User :   ok
Doctor :   Topiramate is a drug which helps in reducing the migraine attacks by acting on the nervous system
User :   should i go see my doctor or go to the hospital?
User :   i just want to know what could possibly be going on.
Doctor :   You should report the side effect to your treating doctor
Doctor :   for slight modification in the dosage
User :   i stopped taking the medicine
User :   its been 2 days since the freak out, and i am still freaking out from time to time
Doctor :   Yes, that is a side effect

Doctor :   it can cause giddiness and related symptoms
Doctor :   spinning like sensation in the head
User :   yes, and the marijuana mixed with it? what will that cause
Doctor :   it shall be an added disadvantage

Doctor :   to potentiate such side effects more
User :   will the side effects recede?
Doctor :   Yes, it does
Doctor :   with the stoppage of medicine
User :   in about how long?
Doctor :   but you should consult your treating doctor
Doctor :   before stopping it
Doctor :   it shall subside within 3-4 days of stopping the use
Doctor :   I hope it is clear

Doctor :   Are you with me?
User :   sorry
User :   my internet shut off
Doctor :   Ok

Doctor :   not a problem
Doctor :   Is it clear what I mentioned before?
User :   yes. i just keep freaking out, and it feels like it will last for a long time.
User :   should i drink lots of fluids to try and flush the marijuana out of my system?
Doctor :   No, it shall diminish
Doctor :   dont worry
Doctor :   Drinking water is anyday good
Doctor :   but can be limited to 3-4 liters per day
User :   i haven't been able to call anyone, it brings back the trip. i have to focus on one thing or i lose touch of reality. that will subside after it is out of my system, correct?
Doctor :   Absolutely
Doctor :   and migraine itself can cause such symptoms
Doctor :   if you are not aware of it
Doctor :   Are you getting it?

User :   yes.
User :   should i give my family doctor a call about stopping the topamax?
Doctor :   Yes, you should consult him/her before stopping it

User :   and if the side effects from this do not go away in a few days, should i actually go into a hospital?
Doctor :   You should report to your treating doctor

Doctor :   nothing acute, I foresee
User :   acute?
Doctor :   Meaning an emergency or an urgent condition,
Doctor :   Is that fine?

Doctor :   Are you there?
User :   yes the internet is bad here
Doctor :   Ok
Doctor :   Do you have any other questions?
User :   thank you, i've been worried, i feel a bit better now. so this is just heightened side effects from the topamax?
Doctor :   Absolutely
User :   i haven't been able to eat much either
User :   i've felt sick, and i've been weak
Doctor :   and it shall be more if you have added Marijuana
Doctor :   It shall subside
Doctor :   You should not worry
User :   what do you mean by more exactly?
User :   specifically, what will be more by adding marijuana
Doctor :   the symptoms which you experience
Doctor :   like the nervous system disturbance which you are feeling now

Doctor :   that is the one I referred to
User :   i just keep thinking very bizzare things.
Doctor :   Ok

Doctor :   Is it more now or is it your usual trait?
User :   it is usual, but after smoking the marijuana it has heightened. i thought i had died and went to heaven
Doctor :   that is the altered sensorium experienced during such intake
User :   but i will be okay in a few days?
Doctor :   Yes, it shall be
Doctor :   Discuss with your family doctor
Doctor :   about stopping the medicine
Doctor :   or reducing the dose
User :   but i shouldn't take it until the marijuanas out of my system right?
Doctor :   discuss it with him/her

User :   ok
User :   thank you
Doctor :   stopping it shall be helpful
User :   okay
Doctor :   but I cannot decide that
User :   thanks
Doctor :   as I have not examined you personally
Doctor :   Thanks for consulting, bye for now
User :   bye
Question is related to
Diseases and Conditions
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor